Current Issue Previous Issues Published Ahead-of-Print CME Subjects Timely Topics Translations Podcasts For Authors Journal Info
Skip Navigation LinksHome > July 2005 - Volume 101 - Issue 1 > Severe Anaphylactic Shock with Methylene Blue Instillation
Anesthesia & Analgesia:
doi: 10.1213/01.ANE.0000153497.60047.80
Anesthetic Pharmacology: Case Report

Severe Anaphylactic Shock with Methylene Blue Instillation

Dewachter, Pascale MD, PhD; Mouton-Faivre, Claudie MD; Tréchot, Philippe PharmD, PhD; Lleu, Jean-Claude MD; Mertes, Paul Michel MD, PhD

Free Access
Article Outline
Collapse Box

Author Information

Service d’anesthésie-réanimation chirurgicale, Hôpital Central CHU, Nancy, France

Accepted for publication December 1, 2004.

Address correspondence and reprint requests to Pascale Dewachter, MD, PhD, Service d’anesthésie-réanimation chirurgicale Hôpital Central CHU 29 Avenue du Maréchal de Lattre de Tassigny 54035 Nancy France. Address e-mail to pascale.dewachter@wanadoo.fr.

Collapse Box

Abstract

We report a documented severe immunoglobulin E-mediated hypersensitivity reaction associated with use of 1% methylene blue for detection of tubal permeability occurring during general anesthesia. Clinical symptoms, biological assessment results, and cutaneous test positivity confirmed an anaphylactic reaction to methylene blue. This case report confirms the need for systematic allergological investigation of all drugs and substances administered during the perioperative period in the event of a hypersensitivity reaction occurring during anesthesia. Anesthesiologists should be aware of the possibility of hypersensitivity reactions involving any drug or substance used during surgery.

Methylene blue is a dye currently used as a tracer for detecting digestive and urinary fistula, for assessing tubal permeability or as an alternative to isosulfan blue dye in sentinel lymph node biopsies (1). We report the first case of a documented severe immunoglobulin (Ig) E-mediated hypersensitivity reaction associated with use of 1% methylene blue for detection of tubal permeability occurring during general anesthesia.

Back to Top | Article Outline

Case Report

A 30-yr-old woman was scheduled for surgical correction of tubal sterility. She did not suffer from atopy but did state that she had an urticaria after penicillin administration. She had undergone two previous operations without incident. She was premedicated the day before and the day of the surgery with hydroxyzine. After 1 h of uneventful anesthesia (midazolam, sufentanil, propofol, atracurium) and surgery, an intrauterine 1% methylene blue instillation (Renaudin, Itxassou, France) was administered to verify tubal permeability. Within 2 min after methylene blue instillation, there was a marked decrease in Spo2 to less than 80% and an end-tidal carbon dioxide concentration (18 mm Hg) together with a decrease in arterial blood pressure (60/26 mm Hg) associated with a tachycardia (140 bpm). At the same time, the patient developed a severe bronchospasm. All these symptoms were relieved by titrated epinephrine injections (total dose, 1.8 mg), intravascular fluid administration, salbutamol spray, and 40 mg methylprednisolone. When hemodynamic stability was restored, a generalized urticaria became apparent. The patient continued to require epinephrine for 18 h to maintain cardiovascular stability but was discharged home after a few days without sequelae.

Plasma histamine level (RIA, Immunotech, Luminy, France) measured to confirm onset of histamine release was markedly increased to 700 nmol/L (normal <10 nmol/L). Six weeks later, with the patient’s consent, cutaneous tests to latex and to all drugs used during surgery were performed according to standardized procedures as recommended by the French Society of Anesthesiology and Critical Care Medicine (2). A prick test with methylene blue was positive whereas cutaneous tests to latex and to all other drugs were negative. To confirm the responsibility of methylene blue, in vitro leukocyte histamine release assay (3) was performed with methylene blue and was positive (Fig. 1), whereas it remained negative in two control sera.

Figure 1
Figure 1
Image Tools
Back to Top | Article Outline

Discussion

Taken together, clinical symptoms and allergological assessment results confirm the onset of an anaphylactic reaction attributable to methylene blue. The clinical arguments were i) the time onset of the reaction and ii) the clinical signs and their severity, which evoked a grade III (4) allergic hypersensitivity reaction (5). The allergological arguments were i) the high plasma histamine level confirming the onset of histamine release during the reaction, ii) the positivity of the prick test to methylene blue confirming its responsibility and the IgE-mediated mechanism of the reaction (6), and iii) the bell-shaped curve obtained during the histamine release technique demonstrating a specific basophil activation with methylene blue (3).

Our patient had never had any recognized previous contact with methylene blue, but it is possible that the wide use of this dye in many drugs or preparations could have caused a sensitization. Although synthetic dyes, such as methylene blue, are too small to cross-bridge IgE or to be recognized by IgE, their conjugation as haptens to a protein might explain the possible mechanism of methylene blue-induced allergic hypersensitivity reaction.

Allergic IgE-mediated hypersensitivity reactions after methylene blue injection seem to be very rare. Few clinical cases with presumptive diagnosis in the absence of allergological assessment have been reported (7). In contrast, the number of documented allergic reactions to patent blue V or its derivative isosulfan blue, largely used for sentinel lymph node biopsies, is not unusual (8,9).

Interestingly, methylene blue inhibits guanylate cyclase, thus decreasing cyclic guanosine monophosphate and vessel relaxation in vascular smooth muscle, and it has therefore been proposed for use in hypotensive septic shock patients (10) or as a life-saving alternative drug for contrast-medium induced anaphylaxis (11) to restore arterial blood pressure. A case of pulmonary edema after intrauterine methylene blue injection (12) was speculated to be the consequence of a combination of a possible intrapulmonary vascular vasospasm and a generalized vasoconstriction. This observation and our case highlight the fact that methylene blue has the potential of causing life-threatening complications even after a nonsystemic administration.

However, the present anaphylactic reaction described is the first case supported by an allergological assessment. This case report confirms the need for systematic allergological investigation of all drugs and substances administered during the perioperative period in case of hypersensitivity reaction occurring during anesthesia. Anesthesiologists should be aware of the possibility of hypersensitivity reactions involving any drug or substance used during surgery.

Back to Top | Article Outline

References

1. Simmons R, Thevarajah S, Brennan M, et al. Methylene blue dye as an alternative to isosulfan blue for sentinel lymph node localization. Ann Surg Oncol 2003;10:242–7.

2. Clinical Practice Guidelines. Reducing the risk of anaphylaxis during anaesthesia. Ann Fr Anesth Reanim 2002;21(Suppl 1):7–23.

3. Vervloet D, Arnaud A, Vellieux P, et al. Anaphylactic reactions to muscle relaxants under general anesthesia. J Allergy Clin Immunol 1979;63:348–53.

4. Ring J, Messmer K. Incidence and severity of anaphylactoid reactions to colloid volume substitutes. Lancet 1977;i:466–9.

5. Johansson S, Hourihane J, Bousquet J, et al. A revised nomenclature for allergy. An EAACI position statement from the EAACI position statement from the EAACI nomenclature task force. Allergy 2001;56:813–24.

6. American Academy of Allergy and Immunology. The use of in vitro tests for IgE antibody in the specific diagnosis of IgE-mediated disorders and in the formulation of allergen immunotherapy. J Allergy Clin Immunol 1992;90:263–7.

7. Rzymski P, Wozniak J, Opala T, et al. Anaphylactic reaction to methylene blue dye after laparoscopic chromopertubation. Int J Gynecol Obstet 2003;81:71–2.

8. Laurie S, Khan D, Gruchalla R, Peters G. Anaphylaxis to isosulfan blue. Ann Allergy Asthma Immunol 2002;88:64–6.

9. Wöhrl S, Focke M, Hinterhuber G, et al. Near-fatal anaphylaxis to patent blue V. Br J Dermatol 2004;150:1028–54.

10. Daemen-Gubbels C, Groeneveld P, Groeneveld A, et al. Methylene blue increases myocardial function in septic shock. Crit Care Med 1995;23:1363–70.

11. Oliveira Neto A, Duarte N, Vicente W, et al. Methylene blue: an effective treatment for contrast medium-induced anaphylaxis. Med Sci Monit 2003;9:CS102–6.

12. Trikha A, Mohan V, Kashyap L, Saxena A. Pulmonary edema following intrauterine methylene blue injection. Acta Anaesthesiol Scand 1996;40:382–4.

© 2005 International Anesthesia Research Society

Login

Become a Society Member